Hail, Dickenson
- When
- April 3, 1:20 PM EST
- Where
- Dickenson County, 0.64 mi SE of Georges Fork
- Measured
- 0.88 in hail
- Reported by
- COOP Observer
- Coordinates
- 37.144, -82.491
A strong gradient in moisture and surface dew point existed along a nearly stationary front across southeastern Kentucky and the Virginia border with Tennessee. Afternoon convection formed just north of that boundary.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
A strong gradient in moisture and surface dew point existed along a nearly stationary front across southeastern Kentucky and the Virginia border with Tennessee. Afternoon convection formed just north of that boundary. One storm pulsed briefly stronger. Large hail was observed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 3, 1:13 PM EST, 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 213 PM EDT TUE APR 3 2012 .SYNOPSIS... LOW PRESSURE WITH COLD FRONT LATE THIS EVENING INTO WEDNESDAY WITH SHOWERS AND THUNDERSTORMS. UPPER LEVEL SYSTEM BRINGS SHOWER CHANCES TO THE SOUTH WEDNESDAY NIGHT INTO THURSDAY NIGHT. && .NEAR TERM /THROUGH WEDNESDAY/... WARM FRONT MOVING NORTHEAST ACROSS CENTRAL KY THIS MORNING WILL SERVE AS A FOCUSING MECHANISM FOR SHOWER DEVELOPMENT INTO THE MORNING HOURS. LOOKS LIKE SOUTHERN COAL FIELDS AND SOUTHWEST VA WILL HAVE TE BEST CHANCES FOR SHOWER DEVELOPMENT THIS AFTERNOON. WARM FRONT LIFTS NORTH LATER TODAY...WITH A COLD FRONT SLIDING ACROSS TONIGHT BRINGING MORE WIDESPREAD SHOWER ACTIVITY. CONVECTIVE PARAMETERS HINT THAT SLIGHT CHANCES FOR SEVERE THUNDERSTORMS MAY TOUCH THE WESTERN BOUNDARIES OF THE RLX COUNTY WARNING AREA DURING THE OVERNIGHT HOURS. OVERALL...THE INHERITED PACKAGE IN GOOD SHAPE. MADE MINOR ADJUSTMENTS TO DEW POINT VALUES FOR TODAY TO ACCOUNT FOR INCREASED AFTERNOON MIXING. ADJUSTMENTS WERE MINOR...SINCE THERE WILL BE INCREASED MOISTURE INFLUX IN COMBINATION WITH WAA WITH WARM FRONT PASSAGE. THIS SHOULD HELP OFFSET BL MIXING IN THE AFTERNOON. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/... COLD FRONT WILL BE SOUTH OF THE AREA AT THE BEGINNING OF THE PERIOD. AREA OF LOW PRESSURE WILL DEVELOP ALONG THE BOUNDARY AND MOVE EAST. THESE SURFACE FEATURES...IN COMBINATION OF AN UPPER LOW AND TROUGH... WILL RESULT IN CHANCES OF SHOWERS ACROSS OUR SOUTHERN COUNTIES THROUGH THURSDAY NIGHT. SURFACE HIGH PRESSURE WILL BUILD ACROSS THE ENTIRE AREA LATE THURSDAY NIGHT...BRINGING PRECIPITATION CHANCES TO AN END. LATEST TEMP GUIDANCE IS CLOSE TO PREVIOUS FORECAST NUMBERS AND IS BELIEVABLE. SO ONLY TWEAKS MADE. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... UPPER LEVEL LOW PASSES TO THE SOUTH OF THE AREA THURSDAY NIGHT...AND PEAK THE POPS AT 00Z FRIDAY ACROSS THE SOUTHERN THREE QUARTERS OF THE CWA. UPPER LEVEL RIDGING TO RETURN INTO THE WEEKEND WITH MORE PLEASANT WEATHER IN THE MAKING. COLD FRONT SLATED FOR THE END OF THE WEEKEND...WITH MANY OF THE LONG RANGE MODELS TRENDING TOWARDS A COLDER PATTERN BEYOND THE WEEKEND. MODELS POINTING TO A HIGH AMPLITUDE TROUGH OVER THE EASTERN CONUS EARLY NEXT WEEK...WITH CPC ON BOARD IN THESE PROJECTIONS IN BELOW NORMAL TEMPERATURES BEYOND DAY 8. WILL WATCH THIS POTENTIAL FOR AGRICULTURAL IMPACTS. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... VFR CONDITIONS PREVAIL. DYING ELEVATED CONVECTION WILL SKIRT SE OH ZONES...AND A WARM FRONT WILL LIFT NORTH OF THE AREA LATER THIS AFTERNOON. THIS SHOULD RESULT IN MID LEVEL CLOUDS...MOSTLY AT OR ABOVE VFR. COLD FRONT MOVES THROUGH LATER THIS EVENING AND TONIGHT...BRINGING CONVECTION WITH GENERAL MVFR CONDITIONS FOR THE REMAINDER OF THE PERIOD. ISOLD IFR AND LIFR WILL OCCUR WITH THE HEAVIER DOWNPOURS. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY... FORECAST CONFIDENCE...HIGH. ALTERNATE SCENARIOS: TIMING OF DROPS INTO MVFR TONIGHT COULD VARY BASED ON PROGRESSION OF SHOWERS AND STORMS. BRIEF IFR CONDITIONS MAY PREVAIL IN HEAVIER SHOWERS AND THUNDERSTORMS. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H H H H H H H H H H H H PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 18Z WEDNESDAY... IFR CONDITIONS POSSIBLE IN SHOWERS AND THUNDERSTORMS WEDNESDAY. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...JSH/KMC/JMV NEAR TERM...KMC SHORT TERM...JSH LONG TERM...26 AVIATION...KMC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 911 AM EDT TUE APR 3 2012 OHZ066-067-075-076-084-085-VAZ003-004-WVZ007>011-013>020-024>040-046- 047-041315- PERRY-MORGAN-ATHENS-WASHINGTON-VINTON-MEIGS-DICKENSON-BUCHANAN-MASON- JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT- CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER- LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS- WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 911 AM EDT TUE APR 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. KYZ101>103-105-OHZ083-086-087-WVZ005-006-041315- GREENUP-CARTER-BOYD-LAWRENCE KY-JACKSON OH-GALLIA-LAWRENCE OH-WAYNE- CABELL- 911 AM EDT TUE APR 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO AND WESTERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. OVERNIGHT THUNDERSTORMS COULD PRODUCE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
218 PM EDT TUE APR 3 2012
VAZ003-031845-
DICKENSON VA-
218 PM EDT TUE APR 3 2012
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN DICKENSON COUNTY...
AT 215 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST
OF CLINTWOOD...MOVING SOUTHEAST AT 20 MPH.
WIND GUSTS TO 40 MPH AND HAIL UP TO NICKEL SIZE ARE POSSIBLE WITH
THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.
THIS STORM WILL BE NEAR MCCLURE AROUND 235 PM...NORA AROUND 240 PM
AND NORA AROUND 245 PM.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3698 8238 3701 8247 3704 8250 3713 8255
3720 8256 3723 8250 3706 8214 3705 8214
3702 8220 3699 8225 3699 8229 3695 8236The Jackson,KY radar (KJKL), 88 km away, was scanning. The volume nearest the first event began at 18:20 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, April 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 371109, 371108.